Alert archive / Mississippi / Tornado Warnings in 2025

Tornado Warning 122, NWS Memphis, TN

April 5, 2025Calhoun County, Lafayette County, Yalobusha County, Mississippi

NWS Memphis, TN issued this tornado warning at Apr 5, 2025, 5:31 PM CDT for Calhoun County, Lafayette County, Yalobusha County, Mississippi. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2025, 5:31 PM CDT (22:31 UTC)
Expired
Apr 5, 2025, 6:15 PM CDT
In force
44 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Calhoun County, MS, Lafayette County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 5:59 PM CDTTSTM WND DMG3 Ene Water Valley, MSTrees and power lines down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 9:56 AM CDTTornado WatchSPC9 hr
Apr 5, 4:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2025-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2025-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

623 
WFUS54 KMEG 052231
TORMEG
MSC013-071-161-052315-
/O.NEW.KMEG.TO.W.0122.250405T2231Z-250405T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
531 PM CDT Sat Apr 5 2025

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Lafayette County in northwestern Mississippi...
  Yalobusha County in northwestern Mississippi...
  Northern Calhoun County in northeastern Mississippi...

* Until 615 PM CDT.

* At 530 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Scobey, or 10 miles south of George Payne State
  Park, moving northeast at 45 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Spearman, Bryant, Banner, Pine Valley, Coffeeville, Oakland,
  Ellard, Water Valley, Tillatoba, Bruce, Shepherd, Tula, Skuna,
  Gums, Velma, Sarepta, Scobey, Paris, Yocona, and Benwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3390 8977 3390 8989 3397 8993 3406 8993
      3431 8934 3413 8924 3408 8924 3407 8921
      3403 8919 3387 8977
TIME...MOT...LOC 2230Z 247DEG 41KT 3399 8983 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

PWB
1 follow-up statement
143 
WWUS54 KMEG 052250
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
550 PM CDT Sat Apr 5 2025

MSC013-071-161-052315-
/O.CON.KMEG.TO.W.0122.000000T0000Z-250405T2315Z/
Lafayette MS-Yalobusha MS-Calhoun MS-
550 PM CDT Sat Apr 5 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN LAFAYETTE...EASTERN YALOBUSHA AND NORTHERN CALHOUN
COUNTIES...

At 550 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Velma, or near Water Valley, moving northeast at 45
mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bryant, Tula, Banner, Pine Valley, Velma, Coffeeville, Ellard,
Sarepta, Water Valley, Paris, Yocona, and Bruce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3391 8974 3402 8980 3412 8979 3431 8934
      3413 8924 3408 8924 3407 8921 3403 8919
TIME...MOT...LOC 2250Z 242DEG 40KT 3410 8963 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

PWB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 5, 4:02 PM CDT, 1 hour 29 minutes earlier. Its key messages:

  • Updated at 401 PM CDT Sat Apr 5 2025 -A High Risk of excessive rainfall is in effect through tonight. Total rainfall amounts of 10 to 15 inches along and north of a Helena- West Helena to Holly Springs, MS to Savannah, TN line. This is not your average flood risk. Generational flooding with devastating impacts continue across much of the Midsouth. -Severe storms and excessive rainfall are expected to continue into tonight. -An Moderate Risk of severe weather is in effect for much of the Mid- South into tonight.
Area forecast discussion, Apr 5, 4:02 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
402 PM CDT Sat Apr 5 2025

...New DISCUSSION...

.KEY MESSAGES...
Updated at 401 PM CDT Sat Apr 5 2025

-A High Risk of excessive rainfall is in effect through tonight.
 Total rainfall amounts of 10 to 15 inches along and north of a
 Helena- West Helena to Holly Springs, MS to Savannah, TN line.
 This is not your average flood risk. Generational flooding with
 devastating impacts continue across much of the Midsouth.

-Severe storms and excessive rainfall are expected to continue
 into tonight.

-An Moderate  Risk of severe weather is in effect for much of the
 Mid- South into tonight.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 401 PM CDT Sat Apr 5 2025

Generational Flooding continues to have devastating impacts
across a large portion of the Midsouth and will continue through
much of the night. Additionally, a risk of tornadoes continues
across much of north Mississippi. Conditions should improve Sunday
with cooler dry conditions expected next week.

.MESOSCALE UPDATE FOR Tornado Watch...
Issued at 1006 AM CDT Sat Apr 5 2025

A quasi stationary boundary bisects the Midsouth generally along
the Interstate 40 Corridor. Short term guidance is pretty
aggressive in surging this feature to the north in response to an
approaching shortwave moving into north Louisiana. Latest obs
indicate that this is already happening. As a result it is a bit
uncertain how far north a tornado threat really exists, but we
decided to error on the side of caution and include all but 5 of
our northwest counties. Later this evening, as the disturbance
approaches the Mississippi River Valley, the front will abruptly
stall and return south-southeast sweeping across most of the
Midsouth before midnight. Conditions are most favorable for
tornadoes from midday through the afternoon hours in west
Tennessee south of I-40 and north Mississippi where the airmass is
undisturbed or less worked over than farther north.

Flooding and Flash flooding also remain a major threat. Flash
flooding warnings are already in effect for much of the Midsouth
with additional warnings expected. Flooding will likely become the
more significant threat later this evening and overnight.

30/Sirmon

&&

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM CDT Sat Apr 5 2025

A boundary extending across the area will slowly advance
southeastward this afternoon and evening. Showers and thunderstorms
will continue this afternoon mainly along and northwest of the
boundary at JBR, MKL and MEM. Activity will eventually push into TUP
this evening. A period of stronger storms is possible at MEM and MKL
this afternoon and at TUP this evening. Ceilings will lower north of
the boundary becoming IFR conditions. After the thunderstorms push
east this evening, expect leftover showers to linger through the
period before tapering off Sunday. Expect gusty south winds south of
the boundary with NE winds overspreading the area as the boundary
gradually shifts southeastward.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Sunday morning for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Sunday morning for MOZ113-115.

MS...Flood Watch through Sunday morning for MSZ001>005-007-008-
     010>014-020.

     Flood Watch through Sunday afternoon for MSZ006-009-015>017-
     021>024.

TN...Flood Watch through Sunday morning for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...JDS
AVIATION...SWC

In the hours before

Local storm report, Apr 5, 2:48 PM CDT, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
248 PM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     5 E Blytheville         35.93N 89.83W
04/05/2025  M59 MPH          Mississippi        AR   ASOS

            ASOS station KHKA Blytheville.

&&
Local storm report, Apr 5, 2:50 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
250 PM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     Flash Flood      2 NW Dresden            36.30N 88.71W
04/05/2025                   Weakley            TN   Public

            Streets and Highways flooded in Dresden.

&&
Local storm report, Apr 5, 4:19 PM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
419 PM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Dmg     2 WNW Blue Goose        35.71N 88.62W
04/05/2025                   Madison            TN   Broadcast Media

            A large tree down across Highway 412 near
            Highway 152.

&&

MJ
Local storm report, Apr 5, 4:29 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
429 PM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Tstm Wnd Dmg     4 S Holladay            35.82N 88.13W
04/05/2025                   Decatur            TN   Trained Spotter

            Tree down across powerlines at Yellow
            Springs Rd and Hohammer Rd.

&&

MJ
Local storm report, Apr 5, 5:09 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
509 PM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Tstm Wnd Gst     7 SE Glendora           33.75N 90.21W
04/05/2025  M85 MPH          Tallahatchie       MS   Public

            Davis weather station measured 85 mph gust
            in the Philipp community.

&&

MJ
Local storm report, Apr 5, 5:10 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
510 PM CDT Sat Apr 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Hail             2 N Milan               35.94N 88.75W
04/05/2025  M0.75 Inch       Gibson             TN   Public

            mPING report.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:41 AM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica3 hr
Apr 5, 9:35 AM CDTRiver Flood WarningMEGMonroe5 days
Apr 5, 10:39 AM CDTFlash Flood Warning Considerable damage threatMEGTunica8 hr
Apr 5, 11:40 AM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate, Tunica7 hr
Apr 5, 12:36 PM CDTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Tate, Tunica54 min
Apr 5, 1:21 PM CDTSevere Thunderstorm Warning Destructive damage threatMEGDeSoto, Tate, Tunica54 min
Apr 5, 1:52 PM CDTSevere Thunderstorm WarningMEGCoahoma, DeSoto, Tate, Tunica53 min
Apr 5, 2:22 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatMEGDeSoto6 hr
Apr 5, 2:26 PM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tallahatchie, Tunica64 min
Apr 5, 2:38 PM CDTTornado WarningMEGCoahoma52 min
Apr 5, 3:05 PM CDTTornado WarningMEGCoahoma25 min
Apr 5, 3:22 PM CDTTornado WarningMEGCoahoma, Tunica16 min
Apr 5, 3:30 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tate, Tunica26 min
Apr 5, 4:00 PM CDTFlash Flood WarningMEGBenton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 3 more6 hr
Apr 5, 4:33 PM CDTTornado WarningMEGBenton, DeSoto, Lafayette, Marshall, Panola, Tate42 min
Apr 5, 4:38 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tallahatchie52 min
Apr 5, 4:51 PM CDTTornado WarningMEGPanola, Quitman, Tallahatchie, Yalobusha39 min
Apr 5, 4:56 PM CDTTornado WarningMEGTallahatchie, Yalobusha49 min
Apr 5, 4:59 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Lafayette, Marshall, Panola, Tate61 min
Apr 5, 5:23 PM CDTTornado WarningMEGLafayette, Panola, Tallahatchie, Yalobusha52 min
Apr 5, 5:28 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Marshall, Tippah62 min
Apr 5, 5:58 PM CDTTornado WarningMEGBenton, Lafayette, Marshall33 min
Apr 5, 6:12 PM CDTTornado WarningMEGBenton, Lafayette, Marshall, Tippah, Union33 min
Apr 5, 6:22 PM CDTTornado WarningMEGLafayette, Pontotoc, Union38 min
Apr 5, 6:49 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGPrentiss, Tippah, Union41 min
Apr 5, 6:50 PM CDTFlash Flood Warning Considerable damage threatMEGAlcorn, Benton, Coahoma, DeSoto, Marshall, Tippah and 1 more3 hr
Apr 5, 6:50 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGLee, Pontotoc, Prentiss, Tippah, Union40 min
Apr 5, 6:58 PM CDTSevere Thunderstorm WarningMEGItawamba, Lafayette, Lee, Pontotoc, Prentiss, Union47 min

Nearby

Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.